Format

Send to

Choose Destination
Clin Med (Lond). 2015 Jun;15(3):301-3. doi: 10.7861/clinmedicine.15-3-301.

Lesson of the month 1: Acute flecainide overdose and the potential utility of lipid emulsion therapy.

Author information

1
King's Health Partner, King's College Hospital, London, UK o.mukhtar@nhs.net.
2
Clinical Toxicology, Guy's and St Thomas' NHS Foundation Trust and King's Health Partners, London, UK.
3
Clinical Toxicology, Guy's and St Thomas' NHS Foundation Trust and King's Health Partners, London, UK, and King's College London, London, UK.

Abstract

Lipid-emulsion therapy (Intralipid®) has been advocated as a potential treatment for the management of cardio-toxicity arising from lipid-soluble drugs, particularly those acting upon sodium channels. This, on the basis of a number of ex vivo studies and animal models, suggests that partitioning a drug into lipid could alter its pharmacokinetics and result in significant clinical improvements. Its subsequent use in clinical case series has been seen as confirmation of this mechanism of action. While there are undoubtedly instances where lipid emulsion therapy has been associated with a desirable outcome in humans, as described in this case report, clinicians are reminded that they should not attribute causality, on this basis alone.

KEYWORDS:

Flecainide; Intralipid; lipid emulsion therapy; overdose; toxicity

PMID:
26031986
DOI:
10.7861/clinmedicine.15-3-301
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center